Alert archive / Indiana / Flash Flood Warnings in 2016
Flash Flood Warning 60, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Oct 19, 2016, 9:12 PM EDT for Boone County, Gallatin County, Kenton County, Kentucky; 4 counties in Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2016, 9:12 PM EDT (01:12 UTC)
- Expired
- Oct 20, 2016, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Boone County, KY, Gallatin County, KY, Kenton County, KY
The radar
The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 10:01 PM EDT | FLASH FLOOD | 5 Sw Erlanger, KY | WATER FLOWING INTO BASEMENT ON BLACKSMITH PLACE IN FLORENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
The text
As transmitted.
463
WGUS51 KILN 200112
FFWILN
INC029-115-137-155-KYC015-077-117-200415-
/O.NEW.KILN.FF.W.0060.161020T0112Z-161020T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
912 PM EDT WED OCT 19 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OHIO COUNTY IN SOUTHEASTERN INDIANA...
SOUTHERN DEARBORN COUNTY IN SOUTHEASTERN INDIANA...
SOUTHERN RIPLEY COUNTY IN SOUTHEASTERN INDIANA...
SWITZERLAND COUNTY IN SOUTHEASTERN INDIANA...
SOUTHERN KENTON COUNTY IN NORTHERN KENTUCKY...
GALLATIN COUNTY IN NORTHERN KENTUCKY...
BOONE COUNTY IN NORTHERN KENTUCKY...
* UNTIL 1215 AM EDT.
* AT 909 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO LOCALLY THREE INCHES OF
RAIN FELL ACROSS PARTS OF THE AREA EARLIER THIS EVENING. ANOTHER 1
TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 1130PM. RUNOFF FROM
THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
INDEPENDENCE...ERLANGER...ELSMERE...VILLA HILLS...LAWRENCEBURG...
GREENDALE...AURORA...WALTON...RISING SUN...OAKBROOK...BURLINGTON...
UNION...CRITTENDEN...VERSAILLES...WARSAW...DILLSBORO...SHAWNEE...
MOORES HILL...FLORENCE AND PATRIOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3909 8544 3912 8482 3911 8481 3912 8478
3913 8471 3910 8468 3907 8461 3879 8460
3880 8463 3878 8466 3877 8520 3892 8520
3891 8544
$$1 follow-up statement
176
WGUS71 KILN 200409
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1209 AM EDT THU OCT 20 2016
INC029-115-137-155-KYC015-077-117-200419-
/O.EXP.KILN.FF.W.0060.000000T0000Z-161020T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO IN-DEARBORN IN-RIPLEY IN-SWITZERLAND IN-KENTON KY-GALLATIN KY-
BOONE KY-
1209 AM EDT THU OCT 20 2016
...THE FLASH FLOOD WARNING FOR OHIO...SOUTHERN DEARBORN...SOUTHERN
RIPLEY...SWITZERLAND...SOUTHERN KENTON...GALLATIN AND BOONE COUNTIES
WILL EXPIRE AT 1215 AM EDT...
FLOOD WATERS HAVE RECEDED AND ARE NO LONGER EXPECTED TO POSE A THREAT
TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.
PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.
LAT...LON 3909 8544 3912 8482 3911 8481 3912 8478
3913 8471 3910 8468 3907 8461 3879 8460
3880 8463 3878 8466 3877 8520 3892 8520
3891 8544
$$
CONIGLIOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 8:37 PM EDT, 35 minutes earlier.
Area forecast discussion, Oct 19, 8:37 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 837 PM EDT Wed Oct 19 2016 .SYNOPSIS... Occasional showers and thunderstorms will be possible tonight as a boundary lifts slowly north across the Ohio Valley. This boundary will push back through the area Thursday into Thursday night, resulting in a continued chance for showers and thunderstorms. A drier but much cooler airmass will settle into the area for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... The frontal boundary remains nearly stationary near the Ohio River. Clusters of thunderstorms have developed along and north of the boundary. Though severe threat is diminishing with loss of daytime heating, strong thunderstorms containing heavy rain will persist tonight as the boundary lifts gradually north through the overnight hours and additional waves ride up along the boundary. This will allow for widespread pcpn to continue through tonight, with convection trending northward according to latest models. Surface based instabilities will drop off overnight, but with the models hanging on to at least some weak elevated instabilities, will go ahead and include at least a chance of some embedded thunderstorms through the night. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... An upper level trough will pivot east across the region Thursday into Friday. This will help push the cold front east through our area Thursday into Thursday night. With additional waves moving up along the front, widespread pcpn will continue through the day on Thursday, before beginning to taper off from west to east Thursday night. Some better instabilities will once again be pulled up into our area ahead of the front, primarily along and southeast of the I-71 corridor. As the better shear sags southeast with the front through the day, we may once again end up with a narrow corridor of overlap between the better instability and increasing shear values. This could result in a marginal severe threat across about the southeast half of our area through Thursday afternoon. Temperatures will likely end up being somewhat non diurnal, especially across our northwest as we start to get into some better low level CAA behind the front. Low level CAA will continue through the day Friday with 850 mb temperatures dropping down to below zero degrees celsius through the afternoon. This will result well below normal temperatures with highs on Friday only in the low to mid 50s expected. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... On Saturday an upper level low will be pulling east of the area with the upper level trough axis also just east of the region. 850 mb temperatures will continue to remain rather cold for this time of year (1 to 2 SD below normal via the NAEFS and GEFS) with both the GFS and ECMWF showing values just below zero. During the day Saturday low level thicknesses and temperatures will slowly start to warm but will remain low enough to keep high temperatures below normal for this time of year. On the back side of the upper level low the CMC/ GFS/ ECMWF are hinting at some possible wrap around weak showers forming Saturday so have kept low chance PoPs in the forecast. Any showers that do form will be weak though and with PWATs around 0.35" coverage should be low. Monday another shortwave will dive south and rotate around the upper level low over Quebec with a weak surface cold front pushing through the area Monday morning. The ECMWF is more progressive with the shortwave and surface cold front while the CMC and GFS is about 6 - 12 hours slower. Either way the better upper level forcing (PVA) all slides east of the area with PWATs remaining around or below 0.75". Due to the mentioned above have kept the area dry Monday into Tuesday. As of now the cold front also looks rather weak across our area. The upper level trough axis remains east of the region keeping the heart of the coldest air east as well. Towards the end of the long term mid-level heights will start to rise across Ohio (576-580 dam). This will equate to rising high temperatures and above normal temperatures Tuesday through Wednesday. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Slow moving boundary will continue to plague aviation concerns. Thunderstorms containing IFR will affect TAF sites tonight. CVG and LUK will see the most impact to start being near the boundary. Northern sites will receive somewhat weaker thunderstorms later tonight as the boundary lifts north of the Ohio River. A potent wave of low pressure will travel up the front late tonight through Thursday. This feature will provide extra moisture convergence and lift to result in widespread showers and embedded thunderstorms. Model soundings indicate ceilings below 1000 ft in the IFR category at northern sites, while southern sites CVG and LUK enjoy slightly higher ceilings in the MVFR range. Gradual improvement may begin at CVG after 00z Friday as the system translates east. Winds will shift from southeast to north, with gusts over 20 knots possible at DAY. OUTLOOK...MVFR to IFR ceilings and visibilities likely Thursday night into Friday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...Coniglio/JGL SHORT TERM...JGL LONG TERM...Haines AVIATION...Coniglio
Hazardous weather outlook, Oct 19, 7:06 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 706 PM EDT WED OCT 19 2016 INZ050-OHZ026-034-035-042>046-051>056-201100- WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE- MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- 706 PM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ058-059-066-OHZ060>065-070>074-080-082-201100- FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE- 706 PM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING. ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-201100- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-ADAMS-SCIOTO- 706 PM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING TONIGHT. A FEW SEVERE STORMS WILL ALSO BE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING. ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 19, 7:15 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
715 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 S UNION 38.94N 84.67W
10/19/2016 M1.00 INCH BOONE KY TRAINED SPOTTER
&&Local storm report, Oct 19, 7:30 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL INDEPENDENCE 38.95N 84.55W
10/19/2016 M1.75 INCH KENTON KY PUBLIC
&&Local storm report, Oct 19, 7:43 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
743 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BURLINGTON 39.02N 84.72W
10/19/2016 BOONE KY LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS CENTRAL PORTIONS OF BOONE
COUNTY
&&Local storm report, Oct 19, 8:18 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG INDEPENDENCE 38.95N 84.55W
10/19/2016 KENTON KY LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ACROSS KENTON COUNTY.
&&Local storm report, Oct 19, 8:32 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
832 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CROSS PLAINS 38.94N 85.20W
10/19/2016 RIPLEY IN LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG COUNTY ROAD 1050 S. ALSO SOME
MINOR STREET FLOODING IN THE AREA.
&&Local storm report, Oct 19, 8:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
848 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 5 SSE NEW RICHMOND 38.89N 84.23W
10/19/2016 CLERMONT OH LAW ENFORCEMENT
ONE TREE DOWN NEAR POINT PLEASANT
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 8:09 PM EDT | Areal Flood Advisory | ILN | Bracken, Mason | 2 hr |
| Oct 19, 8:10 PM EDT | Severe Thunderstorm Warning | ILN | Bracken, Mason | 35 min |
| Oct 19, 8:42 PM EDT | Severe Thunderstorm Warning | ILN | Bracken, Mason | 33 min |
| Oct 19, 8:58 PM EDT | Areal Flood Advisory | ILN | Boone, Gallatin, Grant, Kenton | 3 hr |
| Oct 19, 9:17 PM EDT | Flash Flood Warning | ILN | Boone, Bracken, Campbell, Kenton, Pendleton | 3 hr |
| Oct 20, 11:02 AM EDT | Special Weather Statement | ILN | Grant, Owen | 28 min |
| Oct 19, 8:05 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ohio, Ripley, Switzerland | 3 hr |
| Oct 19, 10:47 PM EDT | Special Weather Statement | ILN | Ripley | 28 min |
| Oct 19, 11:13 PM EDT | Special Weather Statement | ILN | Dearborn, Ripley | 32 min |
Nearby
Flash Flood Warnings in Indiana, 2016Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.